ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Potentially life-threatening emergency
Cyanide poisoning - Chem-Bio-Rad Suspicion
Print
Other Resources UpToDate PubMed
Potentially life-threatening emergency

Cyanide poisoning - Chem-Bio-Rad Suspicion

Print Images (1)
Contributors: Adam Algren MD, Alex Garza MD, MPH
Other Resources UpToDate PubMed

Synopsis

Cyanide is a poison that has been used throughout time and is linked to such infamous people as Napoleon, Adolph Hitler, and Jim Jones. There are 4 forms of cyanide that may serve as chemical weapons: cyanogen chloride (CNCl), hydrocyanic acid (hydrogen cyanide, HCN), cyanogen bromide (CNBr), and cyanogen iodide (CNI). The signs and symptoms may be difficult to differentiate from those of other chemical warfare agents.

Hydrogen cyanide gas, the most toxic product of combustion, is a significant hazard in smoke inhalation – especially in closed-space fires – and is the most common cause of acute cyanide poisoning.

Cyanide acts as a systemic cellular asphyxiant. It inhibits cytochrome oxidase A3, thus inhibiting normal cellular respiration. This prevents normal oxygen use in the body and results in anaerobic metabolism with the generation of lactic acid.

The latency period for cyanides is from 10-15 seconds up to several minutes. Exposure is via inhalation or ingestion. Improperly prepared cassava has been linked to an outbreak of suspected cyanide poisoning in Uganda. Cyanogen chloride is an irritant and may produce lacrimation and upper airway irritation. When exposed to low concentrations of the other 3 forms of cyanide, victims will have 10-15 seconds of gasping, tachypnea, tachycardia, headache, giddiness, and dizziness, followed by nausea, vomiting, agitation, and confusion.

At higher concentrations, the victim will have all the above-mentioned initial signs and symptoms followed quickly by bradycardia, apnea, seizures, shock, coma, and death. Pupils may be unresponsive and dilated, but this is not specific to cyanide poisoning.

Timely supportive care and antidote administration are critical for survival in patients poisoned by cyanide.

Codes

ICD10CM:
T65.0X4A – Toxic effect of cyanides, undetermined, initial encounter

SNOMEDCT:
66207005 – Cyanide poisoning

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Updated: 05/15/2019
Copyright © 2019 VisualDx®. All rights reserved.
Potentially life-threatening emergency
Cyanide poisoning - Chem-Bio-Rad Suspicion
Print 1 Images
Cyanide poisoning : Agitation, Seizures, Flushing, Headache, Dyspnea
Copyright © 2019 VisualDx®. All rights reserved.